Cycloserine Induced Psychosis, Insomnia and Suicidal Attempts in a Young Female Patient with Pre-Extensively Drug Resistant Tuberculosis
The World Health Organization classifies cycloserine as a group four second line anti tubercular drug for the treatment of drug resistant tuberculosis. Neuropsychiatric adverse drug reactions associated with cycloserine need more attention as they may compromise treatment success. Here, we report a case of cycloserine induced psychosis, insomnia and suicidal attempts in a young female patient with pre-extensively drug resistant tuberculosis (pre-XDR-TB). A 20-year-old female patient was prescribed longer oral XDR-TB regimen (high dose of moxifloxacin, cycloserine, linezolid, clofazimine, bedaquiline and pyridoxine). After fifteen days of treatment, patient developed changes in behaviour with frequent episodes of spontaneous and excessive laughing or crying. She also developed insomnia, started to hear voices and made two attempts of suicide. Following this, cycloserine was discontinued. Clonazepam and clomipramine were prescribed to her. Patient gradually recovered over a period of one month. Extreme caution with regular and close monitoring should be exercised while administering cycloserine because psychiatric adverse drug reactions could be associated with increased risk of poor drug adherence in drug resistant tuberculosis.
2. Seung KJ, Keshavjee S, Rich ML. Multidrug-Resistant Tuberculosis and Extensively Drug-Resistant Tuberculosis. Cold Spring Harb Perspect Med. 2015;5(9):a017863.
3. Lange C, Abubakar I, Alffenaar JWC, et al. Management of patients with multidrug-resistant/extensively drug-resistant tuberculosis in Europe: a TBNET consensus statement. Eur Respir J. 2014;44(1):23–63.
4. Kennedy NA, Oluwaseun A, Denis AD, Chukwuemeka SP. Cycloserine Induced-Psychosis in a 22-Year Old Male Pharmacy Student: A Case Report. American Journal of Psychiatry and Neuroscience. 2016;4(1):1.
5. Dunga JA, Alasia DD, Alkali NH, Adamu Y, Vakai I, Musa JJ, Cycloserine induced psychosis among patient’s on second line treatment for drug resistant tuberculosis in Bauchi and Port Harcourt, Nigeria. Nigerian Health Journal. 2015;15(3):118–24.
6. Targum SD. Treating Psychotic Symptoms in Elderly Patients. Prim Care Companion J Clin Psychiatry. 2001;3(4):156–63.
7. Sharma B, Handa R, Nagpal K, Prakash S, Gupta PK, Agrawal R. Cycloserine-induced psychosis in a young female with drug-resistant tuberculosis. Gen Hosp Psychiatry. 2014;36(4):451.e3-4.
8. Jangra MS, Chhabra M. Cycloserine Induced Suicidal Tendencies and Kanamycin Induced Ototoxicity in Indian MDR-TB Patient: A Case Report. Curr Drug Saf. 2018;13(3):211–3.
9. Yadav S, Rawal G. Adverse drug reactions due to cycloserine on the central nervous system in the multidrug-resistant tuberculosis cases: a case series. PAMJ - Clinical Medicine. 2019 ;1:25.
10. Bangar S. P03-58 - Treatment of cycloserine induced psychosis - a case series. European Psychiatry. 2011;26:1227.
11. Intini E, Kishore G, Richeldi L, Udwadia ZF. Neuropsychiatric reactions induced by cycloserine in the treatment of multidrug-resistant tuberculosis: what an Indian female patient tells us. BMJ Case Rep. 2019;12(12):e230993.
|Issue||Vol 10, No 4 (Autumn 2022)|
|Adverse Drug Reaction Cycloserine Insomnia Drug Resistant Tuberculosis Psychosis|
|Rights and permissions|
|This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.|